Losing hair and Rogaine
Originally Published: October 1, 1994 - Last Updated / Reviewed On: August 1, 2007
I am a new graduate student who is very physically attractive — at least for a little while longer. What I mean is that I have started to lose my hair. I don't think that it's noticeable to other people, but I have started to see 10-15 hairs on my pillow every morning when I wake up. Also, when I run my hand through my hair, a few more come right out.
I'm pretty much a realist (I don't think I'm being paranoid), but this is one of the most frightening things that has happened to me. In the "singles world," even the suspicion that someone is losing his hair is enough to make another person look the other way — especially in the "gay" scene. I know, because I've done it myself, as have many of my friends. I certainly look for other qualities besides physical attractiveness, but of course that part is important, too, and a receding hairline or thinning hair is just not generally attractive. In any case, I'm wrecked. I'm wondering what the best ways, if any, are to deal with this problem. I've heard of Rogaine and know it's expensive — but how expensive? And how effective? Where do I go for some sort of consultation?
Scared and Thinning
Dear Scared and Thinning,
First off, to help assuage your fears; it is normal for people to lose 50 to 150 hairs per day (in the shower, when combing your hair and so on) as each strand of hair moves through a seven year cycle on your head, then falls out naturally. Also, anyone can experience hair loss (men, women, and children). However, hair loss can begin to lead to baldness when: (1) the rate of shedding exceeds the rate of regrowth, (2) new hair is thinner than the hair that is shed, and/or (3) hair is lost in patches. It sounds like you're very observant; you've noticed that your rate of hair loss has increased recently and is more than normal for you.
If you can figure out the cause of your hair loss and whether it's temporary or permanent, then you'll be able to choose the best course of action for yourself. You may decide to visit a health care provider since it could be difficult to figure out what is causing your hair loss on your own. Several things can cause temporary hair loss including:
- Stress-related or emotional problems.
- Poor nutrition like inadequate protein or iron in your diet, or poor nourishment in other ways (from fad diets, crash diets, and certain illnesses like eating disorders).
- Hair treatment chemicals used for dying, tinting, bleaching, straightening, or perming may be used too often or incorrectly, and can cause hair to become damaged and break off.
- Recent high fever, severe cold, or surgery.
- Medications such as certain drugs used to treat gout, arthritis, depression, heart problems and high blood pressure. Also, taking birth control pills may result in hair loss for some women.
- Medical treatments including chemotherapy or radiation therapy.
- Certain diseases such as diabetes, lupus, and thyroid disorders.
- Scalp infections including ringworm (a fungal infection). Once the ringworm infection is treated, hair usually grows back normally.
If your hair loss is caused by one of these temporary conditions, then you can try to address the cause (like stress or improving your nutrition) or you can wait it out (for example if your hair loss is caused by medical treatments or too many hair treatments).
Permanent hair loss, on the other hand, is often hereditary. You may have heard of male- or female-pattern baldness, which are common types of permanent hair loss. If you think your hair loss is permanent, and would like to stop the loss and regrow hair, there are several prescription and other medical treatments available for you to consider:
- Minoxidil (a.k.a. Rogiane, the brand you ask about) is a liquid application applied to the scalp twice daily, which may stimulate hair growth and slow hair loss. Prices vary depending on where you get the product (online versus in a store, where you live, etc.). Studies indicate that (when compared to placebo) Rogaine does produce moderate growth of hair in 30-40% of people using it as directed.
- Finasteride is a prescription medication taken daily (in pill form) to treat male pattern baldness. Some people prefer taking one pill a day rather than liquid applications which are messier and sometimes smell unpleasant.
- Corticosteroids are monthly injections of cortisone. Corticosteriods may also be taken in pill, ointment, or cream forms, but these forms are found to be less effective than injections.
- Surgical procedures exist, such as hair transplant or scalp reduction (in which the skin with hair still growing is stretched and part of the bald skin is removed).
- Wigs and hairpieces are a less invasive treatment option.
Regarding the dating scene, it's helpful to stay positive and to focus on the other qualities that contribute to your attractiveness (both physical and personality traits) rather than allowing yourself to become fixated on qualities you find unattractive. You may find that you can build your confidence by making a list of your best qualities. What do you like about your body? Your personality? Your character? Your sense of humor? It may also be useful to think about the types of people you would like to date. Are they people who will be obsessed with your hairline? Or would you like to date someone who can appreciate your charming smile, your wry wit, or your masterful debate skills?
Still, as attractive as you undoubtedly are to many whom you meet, if you're finding it difficult to cope with your hair loss there are support groups available like The Bald Truth where you can connect with other men and women suffering with hair loss. You could even take this opportunity to educate your friends and family about hair loss and its emotional consequences.
To discuss treatment options, you may seek a consultation with a professional who is in the American Academy of Dermatology whose members include many hair-loss experts. Or, if you're a student at Columbia, call x4-2284 or log in to Open Communicator to make at appointment at Health Services. Either way, 'Scared and Thinning' you are not alone. Best wishes!